Texas, 2009Flash Flooding and Flood in Texas, July 29, 2009
July 29, 2009 · NWS FWD · 5 events in 2 counties and zones
A weaking complex of storms moved into north Texas in the early morning hours. The complex disintegrated over the Mineral Wells area producing up to 6 inches of rain in and around the city.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $34,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weaking complex of storms moved into north Texas in the early morning hours. The complex disintegrated over the Mineral Wells area producing up to 6 inches of rain in and around the city. Significant flash flooding occurred; especially around the airport.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jul 29, 3:50 AM CST, 1 hour 10 minutes earlier.
Area forecast discussion, Jul 29, 3:50 AM CST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
450 AM CDT WED JUL 29 2009
.AVIATION UPDATE...
SENT OUT A ROUND OF AMENDMENTS TO TRY AND TIME THE OUTFLOW
BOUNDARY HEADED INTO THE METROPLEX. MORE AMENDMENTS LIKELY TO
FOLLOW HOWEVER AT THIS TIME OUTFLOW BOUNDARY IS GETTING AHEAD OF
NORTH/SOUTH ORIENTED LINE OF CONVECTION. FAIRLY HIGH CONFIDENCE
THAT THIS BOUNDARY WILL CONTINUE EAST THRU THE METROPLEX...BUT IT
WILL LIKELY SLOW DOWN AS IT DOES SO. CONFIDENCE IN AFW/FTW GETTING
PRECIPITATION IS HIGH...HOWEVER CONFIDENCE DIMINISHES TO THE EAST
AS UNCERTAIN WHETHER UPDRAFTS WILL BE ABLE TO KEEP UP WITH SURGING
OUTFLOW WITH FWS VAD WINDS INDICATING H925-H850 FLOW VEERED. IF
CONFIDENCE INCREASES COULD SEE THE NEED FOR AN AWW IN THE 11-12Z
TIMEFRAME FOR DFW...WILL MONITOR CONVECTIVE TRENDS AND UPDATE AS
NECESSARY.
ALSO UPDATED FOR MVFR STRATUS AT ACT.
CAVANAUGH
.../PREVIOUS AVIATION DISCUSSION/...
&&
.PREV DISCUSSION... /ISSUED 336 AM CDT WED JUL 29 2009/
THE CONVECTIVE WET PERIOD WILL CONTINUE ACROSS NORTH TEXAS FOR THE
NEXT FEW DAYS WITH COMPLEXES OF THUNDERSTORMS AFFECTING THE REGION.
THE COMPLEX OF STORMS THAT IS CURRENTLY MOVING ACROSS THE
NORTHWESTERN PORTIONS OF THE CWA WILL MAINTAIN ITSELF FOR THE NEXT
FEW HOURS WITH HEAVY RAINFALL AND FREQUENT LIGHTNING THE MAIN
THREATS. ADDITIONAL WEAK IMPULSES ARE FORECAST TO MOVE OVER THE
REGION TODAY WHICH MAY SPARK STORM DEVELOPMENT THIS AFTERNOON
ALONG ANY RESIDUAL BOUNDARIES LEFT OVER FROM THIS MORNING/S
COMPLEX. IN ADDITION TO ANY OUTFLOW BOUNDARIES...THE STATIONARY
FRONT WILL REMAIN OVER THE REGION.
THE MODELS ARE FORECASTING ANOTHER SIGNIFICANT IMPULSE TO MOVE
THROUGH OKLAHOMA TODAY. IN ASSOCIATION WITH THIS
DISTURBANCE...ANOTHER MCS OR CLUSTER OF STORMS IS FORECAST TO
DEVELOP THIS AFTERNOON. THIS MCS WILL LIKELY TRACK TO THE SOUTH OR
SOUTHEAST...AFFECTING AT LEAST THE NORTHERN PORTIONS OF THE CWA.
ANOTHER LIKELY SCENARIO IS ANOTHER MCS MOVING OUT OF THE TX/OK
PANHANDLES OVERNIGHT TONIGHT AND ARRIVING IN NORTH TEXAS THURSDAY
MORNING. BOTH SCENARIOS WARRANT LIKELY POPS ACROSS THE NORTHERN
HALF OF CWA THIS EVENING THROUGH THURSDAY AFTERNOON. HEAVY
RAINFALL WILL CONTINUE TO BE A THREAT AS PWATS REMAIN ABOVE 2
INCHES BUT SOME SEVERE WEATHER WILL ALSO BE POSSIBLE.
ANOTHER ACTIVE PERIOD LOOKS TO BE FRIDAY WHEN THE NEXT SIGNIFICANT
IMPULSE MOVES OVER THE REGION. AFTER THAT POPS WILL TAPER OFF BUT
WILL KEEP 20-30 POPS ACROSS THE EASTERN ZONES THROUGH THE WEEKEND.
TEMPERATURES OVER THE NEXT FEW DAYS WILL CONTINUE TO BE HOTTEST
ACROSS THE SOUTH WHERE THE LOWEST CHANCES FOR POPS ARE. BEST
CHANCE FOR RAIN WILL CONTINUE TO BE ACROSS THE NORTHERN HALF OF
THE CWA.
UPPER LEVEL RIDGE WILL RETURN BY THE BEGINNING OF NEXT WEEK WITH
THE CENTER OF THE RIDGE REMAINING OVER THE DESERT SOUTHWEST. THE
BEGINNING OF NEXT WEEK WILL LIKELY BE DRY BUT ISOLATED AFTERNOON
CONVECTION WILL BE POSSIBLE AS THE RIDGE HOLDS WEST OF THE REGION.
NORTH TEXAS OVERALL WILL SEE A RISE IN TEMPERATURES NEXT WEEK.
82/JLD
&&
.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX 92 75 87 70 88 / 50 40 60 40 40
WACO, TX 100 79 95 76 95 / 20 20 40 30 40
PARIS, TX 90 71 82 67 81 / 40 50 60 40 40
DENTON, TX 93 75 88 65 88 / 60 50 60 40 40
MCKINNEY, TX 93 76 85 69 85 / 40 50 60 40 40
DALLAS, TX 93 75 88 71 89 / 40 40 60 40 40
TERRELL, TX 92 78 88 72 84 / 30 40 60 40 40
CORSICANA, TX 97 75 92 72 88 / 20 30 50 30 40
TEMPLE, TX 102 75 99 78 97 / 10 10 40 30 40
&&
.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 29, 3:49 AM CST, 1 hour 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
449 AM CDT WED JUL 29 2009
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-301200-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
449 AM CDT WED JUL 29 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.
.DAY ONE...TODAY AND TONIGHT.
THERE IS A CHANCE FOR THUNDERSTORMS TODAY AND TONIGHT WITH THE
BEST CHANCE FOR RAIN ACROSS THE NORTHERN HALF OF NORTH TEXAS. HEAVY
RAINFALL RESULTING IN LOCALIZED FLASH FLOODING AND FREQUENT
LIGHTNING WILL BE THE MAIN THREATS BUT SOME THUNDERSTORMS THIS
AFTERNOON COULD REACH SEVERE LIMITS. SMALL HAIL AND GUSTY WINDS
WILL BE POSSIBLE IN ANY SEVERE STORMS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THUNDERSTORM CHANCES WILL CONTINUE THURSDAY AND FRIDAY ACROSS
NORTH TEXAS. ON THURSDAY...A COMPLEX OF THUNDERSTORMS IS FORECAST
TO ARRIVE IN NORTH TEXAS. HEAVY RAINFALL RESULTING IN LOCALIZED
FLASH FLOODING AND FREQUENT LIGHTNING WILL CONTINUE TO BE THE MAIN
THREATS. ISOLATED SEVERE WEATHER WILL ALSO BE POSSIBLE.
THERE IS ALSO A SLIGHT CHANCE FOR THUNDERSTORMS THIS WEEKEND
ACROSS THE EASTERN HALF OF NORTH TEXAS.
.SPOTTER INFORMATION STATEMENT...
LIMITED SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND EVENING.
82/JLD
In the hours before
Special weather statement, Jul 29, 1:03 AM CST, 3 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
203 AM CDT WED JUL 29 2009
TXZ100-290730-
YOUNG TX-
203 AM CDT WED JUL 29 2009
...SIGNIFICANT WEATHER ADVISORY FOR...
YOUNG COUNTY
AT 202 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
CLUSTER OF THUNDERSTORMS PRODUCING HEAVY RAINFALL 6 MILES SOUTHWEST
OF OLNEY...MOVING SOUTHEAST AT 15 MPH.
CITIES IN THE PATH OF THIS STORM INCLUDE GRAHAM AND OLNEY.
RAINFALL RATES UP TO 2 INCHES PER HOUR AND WIND GUSTS TO 40 MPH ARE
POSSIBLE WITH THIS STORM.
HEAVY RAINFALL MAY RESULT IN FLOODING OF LOW LYING AREAS SUCH AS
DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS AS THEY MAY BE WASHED OUT.
LAT...LON 3340 9894 3340 9843 3302 9842 3301 9895
3323 9896 3338 9896
TIME...MOT...LOC 0702Z 316DEG 14KT 3328 9881
CAVANAUGHSpecial weather statement, Jul 29, 1:43 AM CST, 3 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
243 AM CDT WED JUL 29 2009
TXZ101-290845-
JACK TX-
243 AM CDT WED JUL 29 2009
...SIGNIFICANT WEATHER ADVISORY FOR...
JACK COUNTY
AT 242 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
CLUSTER OF STRONG THUNDERSTORMS 11 MILES NORTHWEST OF
JACKSBORO...MOVING SOUTHEAST AT 15 MPH.
CITIES IN THE PATH OF THIS STORM INCLUDE BRYSON AND JACKSBORO.
THIS CLUSTER OF STORMS IS CAPABLE OF PRODUCING RAINFALL RATES AS
HIGH AS 2 INCHES PER HOUR AND WIND GUSTS OF 40 TO 50 MPH.
HEAVY RAINFALL MAY RESULT IN FLOODING OF LOW LYING AREAS SUCH AS
DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS AS THEY MAY BE WASHED OUT.
LAT...LON 3346 9798 3344 9798 3343 9792 3308 9792
3307 9842 3348 9842 3348 9832
TIME...MOT...LOC 0742Z 312DEG 12KT 3330 9831
CAVANAUGHSpecial weather statement, Jul 29, 1:52 AM CST, 3 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
252 AM CDT WED JUL 29 2009
TXZ115-129-290815-
STEPHENS TX-EASTLAND TX-
252 AM CDT WED JUL 29 2009
...SIGNIFICANT WEATHER ADVISORY FOR...
WESTERN EASTLAND COUNTY
WESTERN STEPHENS COUNTY
AT 250 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING
AN OUTFLOW BOUNDARY AHEAD OF THUNDERSTORMS OVER CENTRAL TEXAS 19
MILES WEST OF CISCO...MOVING EAST AT 35 MPH. THIS BOUNDARY IS
EXPECTED TO MOVE INTO WESTERN EASTLAND AND STEPHENS COUNTIES BY 310
AM CDT. WITH THE PASSAGE OF THIS BOUNDARY...TEMPERATURES WILL DROP
SEVERAL DEGREES AND WINDS WILL SHIFT AROUND RAPIDLY TO THE
WEST...GUSTING AT 40 TO 50 MPH.
CITIES IN THE PATH OF THIS STORM INCLUDE
BRECKENRIDGE...CISCO...EASTLAND...RISING STAR...GUNSIGHT AND
NECESSITY.
LAT...LON 3244 9913 3260 9910 3279 9910 3277 9870
3209 9892 3209 9913
TIME...MOT...LOC 0750Z 285DEG 30KT 3247 9930
CAVANAUGHSpecial weather statement, Jul 29, 3:10 AM CST, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
410 AM CDT WED JUL 29 2009
TXZ101-116-290945-
JACK TX-PALO PINTO TX-
410 AM CDT WED JUL 29 2009
...SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHEASTERN JACK COUNTY
NORTHEASTERN PALO PINTO COUNTY
AT 409 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 14 MILES NORTH OF MINERAL WELLS...MOVING EAST AT
15 MPH.
CITIES IN THE PATH OF THIS STORM INCLUDE GRAFORD AND MINERAL WELLS.
RAINFALL RATES OF 1 INCH PER HOUR AND WIND GUSTS OF 40 TO 50 MPH ARE
LIKELY WITH THIS STORM.
LAT...LON 3323 9792 3301 9792 3300 9805 3280 9806
3280 9826 3321 9827
TIME...MOT...LOC 0909Z 257DEG 14KT 3302 9813
CAVANAUGHSpecial weather statement, Jul 29, 4:01 AM CST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
501 AM CDT WED JUL 29 2009
TXZ116-117-291030-
PALO PINTO TX-PARKER TX-
501 AM CDT WED JUL 29 2009
...SIGNIFICANT WEATHER ADVISORY FOR...
EASTERN PALO PINTO COUNTY
WESTERN PARKER COUNTY
AT 500 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 12 MILES SOUTH OF MINERAL WELLS...MOVING EAST
NORTHEAST AT 15 MPH.
CITIES IN THE PATH OF THIS STORM INCLUDE COOL...MINERAL WELLS AND
MINERAL WELLS STATE PARK.
RAINFALL RATES OF 1 TO ONE AND A HALF INCHES PER HOUR AND WIND GUSTS
TO 40 TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL MAY RESULT IN FLOODING OF LOW LYING AREAS SUCH AS
DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS AS THEY MAY BE WASHED OUT.
LAT...LON 3285 9822 3287 9779 3256 9775 3255 9806
3252 9806 3251 9820
TIME...MOT...LOC 1000Z 255DEG 11KT 3266 9803
CAVANAUGHSpecial weather statement, Jul 29, 4:46 AM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
546 AM CDT WED JUL 29 2009
TXZ091-092-291115-
MONTAGUE TX-COOKE TX-
546 AM CDT WED JUL 29 2009
...SIGNIFICANT WEATHER ADVISORY FOR...
NORTHERN COOKE COUNTY
NORTHEASTERN MONTAGUE COUNTY
AT 546 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 16 MILES NORTHWEST OF GAINESVILLE...MOVING EAST
AT 25 MPH.
CITIES IN THE PATH OF THIS STORM INCLUDE ST. JO.
RAINFALL RATES IN EXCESS OF 1 INCH PER HOUR AND WIND GUSTS TO 50 MPH
ARE LIKELY WITH THIS STORM.
LAT...LON 3373 9694 3364 9767 3393 9767 3394 9759
3391 9757 3391 9747 3383 9742 3389 9731
3391 9720 3387 9716 3383 9720 3377 9719
3373 9710 3380 9710 3382 9706 3385 9709
3385 9702 3394 9700 3395 9694
TIME...MOT...LOC 1046Z 252DEG 20KT 3379 9736
CAVANAUGHEvent by event
3 flash flood, 1 lightning, 1 flood. Local standard time, as filed.
Lightning, Parker
- When
- July 29, 5:00 AM CST
- Where
- Parker County, 2.05 mi SSE of Millsap
- Property damage
- $25,000
- Reported by
- Amateur Radio
- Coordinates
- 32.723, -98.006
Lightning started a structure fire at an oil field service company located at FM 113 South and Stephens Road.
Flash Flood, Palo Pinto
- When
- July 29, 5:08 AM CST to 6:15 AM CST
- Where
- Palo Pinto County, 3.17 mi S of Brazos to 6.98 mi ESE of Santo
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Amateur Radio
- Coordinates
- 32.624, -98.124
Ponding of water on Interstate 20 and its service roads between FM 113 and HWY 281 was reported.
Flash Flood, Parker
- When
- July 29, 5:08 AM CST to 6:15 AM CST
- Where
- Parker County, 7.9 mi SSW of Bennett to 3.53 mi SSW of Bennett
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Amateur Radio
- Coordinates
- 32.624, -98.124
Ponding of water on Interstate 20 and its service roads between FM 113 and HWY 281 was reported.
Flash Flood, Palo Pinto
- When
- July 29, 5:28 AM CST to 6:15 AM CST
- Where
- Palo Pinto County, 1.23 mi NNW of (Mwl)mineral Wells A to 2.03 mi SW of (Mwl)mineral Wells A
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Amateur Radio
- Coordinates
- 32.797, -98.075
Most roads out to the Mineral Wells Airport were underwater. The water was reported to be 6 inches deep at the intersection of FM 1821 and FM 1195.
Flood, Palo Pinto
- When
- July 29, 6:15 AM CST to 9:15 AM CST
- Where
- Palo Pinto County, 1.77 mi NNE of (Mwl)mineral Wells A to 1.75 mi S of (Mwl)mineral Wells A
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 32.803, -98.056
Residual flooding from heavy rain during the early morning hours left several road underwater in and around Mineral Wells; especially out by the airport.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, July 29 to 31, 20092 deaths · 2 events
- Tornado and Hail in Colorado, July 29, 20097 injured · $110 million · EF0 · 28 events
- Tornado and Hail in Pennsylvania, July 29, 20092 injured · $1.1 million · EF2 · 8 events
- Tornado and Hail in New Jersey, July 29, 2009$1.2 million · EF2 · 15 events
- Flash Flood and Hail in Texas, July 29 to 30, 20093 injured · $2.4 million · 1 in hail · 17 events
- Flash Flooding and Flooding in New York, July 29 to 31, 2009$4.5 million · 50 kt wind · 11 events
- Tornado and Flash Flooding in New York, July 29, 20092 injured · $80,000 · EF0 · 13 events
- Tornado and Flash Flood in Colorado, July 29, 2009$200,000 · EF0 · 6 events
- Flash Flooding and Strong Wind in Mississippi, July 29, 2009$120,000 · 11 events
- Hail and Damaging Winds in Texas, July 29 to 30, 2009$122,000 · 70 kt wind · 6 events
- Flash Flooding and Damaging Winds in New Jersey, July 29, 2009$36,000 · 52 kt wind · 20 events
- Flash Flood in Vermont, July 29, 2009$75,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 186531, 186532, 186540, 186536, 186538.